Need help with med question

  1. I am a nursing student and have been reading, and reading about the cardiac meds.
    I am probably making it more difficult that this needs to be as I am more confused now that when I started. The question is; A patient is given an a1-adrenergic agonist and experiences a reflex bradycardia. What normal mechanism of BP control is stimulated in this situation? If anyone can help me get it clearer in my head about the b1, a1, and a2 meds, I would be very thankful. I've asked some of the nurses I know, but they say they don't work with those meds anymore and didn't want to give me wrong info. If I have it correctly, it would increase the SVR becuase it's a vasoconstrictor. The more I read, the more confused I become. Help!
  2. Visit Nancy06 profile page

    About Nancy06

    Joined: Jul '06; Posts: 15

    2 Comments

  3. by   al7139
    Hi,
    I hope I can help.
    A1 adrenergics are vasodilators and decrease peripheral vascular resistance, which results in what is sometimes called first dose phenomenon. Patients will experience orthostatic hypotension with palpitations, dizziness and perhaps syncope 1-3 hours after the first dose or an increase in dosage. To prevent this, the first doses or increases are taken at bedtime, when the patient is less active and the body has a chance to get used to it.
    All A1 drugs vasodilate and decrease PVR.
    All A2 drugs decrease cardiac output, heart rate, PVR and B/P.
    All B1 drugs decrease heart rate, force of contraction, cardiac output, and renin release from the kidneys.
    Amy
  4. by   Nancy06
    Thank you Amy. I think it's a matter of trying to remember all these drugs and the actions. As we get more into the cardiovasulcar systems, it is making more sense to me. I appreciate your reply very much.

close